Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Grand Forks, ND

May 29, 2018Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 29, 2018, 3:47 PM CDT for Hubbard County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2018, 3:47 PM CDT (20:47 UTC)
Expired
May 29, 2018, 4:15 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 175 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KFGF 292047
SVRFGF
MNC057-292115-
/O.NEW.KFGF.SV.W.0009.180529T2047Z-180529T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
347 PM CDT TUE MAY 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hubbard County in north central Minnesota...

* Until 415 PM CDT.

* At 346 PM CDT, a severe thunderstorm was located near Emmaville, or
  27 miles south of Bemidji, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Lake George around 355 PM CDT. 
  Eastern Itasca State Park around 405 PM CDT. 
  Plantagenet Lake and Becida around 415 PM CDT. 

Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4704 9493 4704 9512 4714 9517 4731 9517
      4741 9518 4741 9484
TIME...MOT...LOC 2046Z 179DEG 31KT 4710 9505 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
2 follow-up statements
539 
WWUS53 KFGF 292103
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
403 PM CDT TUE MAY 29 2018

MNC057-292115-
/O.CON.KFGF.SV.W.0009.000000T0000Z-180529T2115Z/
Hubbard MN-
403 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN HUBBARD COUNTY...

At 403 PM CDT, a severe thunderstorm was located near Lake George, or
17 miles southwest of Bemidji, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Plantagenet Lake and Becida around 415 PM CDT. 

Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4717 9495 4717 9512 4729 9515 4741 9516
      4741 9485
TIME...MOT...LOC 2103Z 179DEG 28KT 4725 9505 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
504 
WWUS53 KFGF 292115
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
415 PM CDT TUE MAY 29 2018

MNC057-292124-
/O.EXP.KFGF.SV.W.0009.000000T0000Z-180529T2115Z/
Hubbard MN-
415 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUBBARD COUNTY
WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail 
and gusty winds are still possible with this thunderstorm.

LAT...LON 4717 9495 4717 9512 4729 9515 4741 9516
      4741 9485
TIME...MOT...LOC 2114Z 179DEG 31KT 4724 9505 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 29, 2:40 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
240 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM CDT Tue May 29 2018

Weather impacts this afternoon and evening will be mainly across
the MN trees and lakes country. A plume of instability has
developed across this area with MLCAPE 1 to 2k J/kg ahead of
subtle shortwave. 0 to 6 km bulk shear values are on the light
side for organized severe with values ranging from 20 to 30kts per
mesoanalysis page and model guidance. Currently have a couple
strong storms and expecting this type of activity with a few
storms capable of reaching hail around an inch and own burst winds
up to 75mph to continue for the next few hours. Activity will
lift to the north northeast and exit the area this evening.

Another relatively warm early summer night with lows in the 60s.
The upper level low will move across the northern plains tomorrow
with showers and storms increasing in coverage into the noon hour.
Concern with the upper low at this time of year will be any sort
of clearing directly ahead of the upper forcing. So depending on
sky cover and position of bands of instability and near sfc layer
shear profile. There could be potential for mini supercells or
brief spin ups with any enhanced stretching within the early
stages of development. Similar to June 7th last year.

More widespread rainfall is expected across the Devils Lake basin
and northern valley to the north of the upper low. Elsewhere
scattered storms will once again be the predominate mode.
Generally more widespread amounts in the northeast ND and NW MN
with less to the south. Expecting a half to an inch with a tenth
to a half inch across SE ND.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 229 PM CDT Tue May 29 2018

500 mb low will be transitioning from the Red River Valley north and
east and out of the area Wed night, leading to a period of drying
and upper ridging for Thu. This will be quickly followed by another
period of active weather however, as the pattern returns to SW flow
aloft by early Friday morning with a continuation of embedded
shortwaves bringing rain and thunder chances to the area for Friday
and Saturday. Another break in activity is expected Sunday through
early next week as zonal flow sets up aloft with a short wave ridge
over the northern tier and Manitoba by Mon. There could be a trend
toward more NW flow as we head into the middle of next week.

Temperatures will not roam very far from seasonal values during this
regime, with daytime highs mostly in the 70s and lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

Predominately VFR at TAF sites over the next 24 hours. The
exception will be when thunderstorms or rain showers move
overhead. Winds will be southerly today and turn to the northwest
Wednesday morning at DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...WJB
AVIATION...JK
Hazardous weather outlook, May 29, 5:16 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
516 AM CDT Tue May 29 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
516 AM CDT Tue May 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur today, mainly mid
afternoon into the early evening. Highest chances are in
northwestern and west central Minnesota and the northern Red River
valley. A few severe storms are possible with hail to 1.5 inches
and wind gusts to 75 mph the main threats. The highest risk is
in northwestern or west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread showers and a few thunderstorms are expected Wednesday,
but no severe weather is anticipated. Chances for thunderstorms
will also occur Friday afternoon thru Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, May 29, 2:58 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
258 PM CDT TUE MAY 29 2018

MNZ024-292030-
Hubbard MN-
258 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD COUNTY UNTIL
330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nevis, or 36 miles south of Bemidji, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Akeley, Nevis and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4688 9475 4692 9494 4723 9489 4718 9466
      4700 9466
TIME...MOT...LOC 1958Z 207DEG 17KT 4696 9487

Lee
Local storm report, May 29, 3:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     5 N VERNDALE            46.47N 95.01W
05/29/2018  E60 MPH          Wadena             MN   STORM CHASER

            POWER POLE SNAPPED

&&

NC
Local storm report, May 29, 3:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
323 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 SE MENAHGA            46.73N 95.07W
05/29/2018  E1.50 INCH       Wadena             MN   PUBLIC

            PICTURE OF HAIL ON FACEBOOK

&&

NC
Local storm report, May 29, 3:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
333 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 N SEBEKA              46.67N 95.09W
05/29/2018  E0.88 INCH       Wadena             MN   PUBLIC

            SOCIAL MEDIA POST SHOWING HAIL STONE SLIGHTLY LARGER THAN
            A NICKEL.

&&

AMOORE
Local storm report, May 29, 3:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     1 ENE PARK RAPIDS       46.92N 95.04W
05/29/2018  E60 MPH          Hubbard            MN   STORM CHASER

            VIA SPOTTER NETWORK

0308 PM     HAIL             1 ENE PARK RAPIDS       46.92N 95.04W
05/29/2018  E0.75 INCH       Hubbard            MN   STORM CHASER

            VIA SPOTTER NETWORK

&&

NC
Local storm report, May 29, 3:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             PARK RAPIDS             46.92N 95.06W
05/29/2018  E0.88 INCH       HUBBARD            MN   PUBLIC

            ESTIMATED NICKEL SIZED HAIL.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:16 PM CDTSpecial Weather StatementFGFWadena44 min
May 29, 2:19 PM CDTSpecial Weather StatementFGFOtter Tail41 min
May 29, 2:38 PM CDTSevere Thunderstorm WarningFGFWadena52 min
May 29, 2:58 PM CDTSpecial Weather StatementFGFHubbard32 min
May 29, 3:22 PM CDTSevere Thunderstorm WarningFGFHubbard39 min
May 29, 3:27 PM CDTSevere Thunderstorm WarningFGFWadena31 min
May 29, 4:02 PM CDTSevere Thunderstorm WarningFGFBeltrami24 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater39 min
May 29, 5:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater36 min
May 29, 5:37 PM CDTSpecial Weather StatementFGFLake of the Woods38 min
May 29, 6:04 PM CDTSpecial Weather StatementFGFLake of the Woods41 min
May 29, 6:18 PM CDTSevere Thunderstorm WarningFGFLake of the Woods31 min
May 29, 6:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.